Missouri, 2007Hail in Missouri, February 20, 2007
February 20, 2007 · NWS PAH · 13 events in 7 counties and zones
The first severe weather episode of 2007 occurred across southeast Missouri during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first severe weather episode of 2007 occurred across southeast Missouri during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas. Southerly flow ahead of the low brought warm moist air northward as temperatures reached the 60s. The atmosphere destabilized enough by late afternoon to allow for the development of thunderstorms over southeast Missouri. These storms were prolific hail producers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:45 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Feb 20, 3:45 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST TUE FEB 20 2007
.DISCUSSION...
AS A SURFACE FRONT AND ITS ASSOCIATED WEAK UPPER TROUGH MOVE TOWARD
THE HEARTLAND THIS EVENING...MOISTURE AND INSTABILITY HAVE BEEN ON
THE INCREASE. IN FACT...SURFACE TEMPS ARE NEAR 70 IN SE MO. IN
ADDITION...POTENT SHORT WAVE IS MOVING EAST INTO WESTERN AR AND MO.
STILL EXPECT CHC OF STORMS THIS EVENING AS THE MID LEVEL ENERGY
COMES EAST ACROSS THE SURFACE FRONT. HOWEVER...MAIN FACTOR
PROHIBITING THUNDERSTORM DEVELOPMENT AT THIS TIME IS AN ELEVATED
WARM LAYER/TEMPERATURE INVERSION IN PLACE ACROSS SE MO AND WRN KY.
18Z RUC MODEL GRADUALLY ERODES THIS CAP AROUND SUNSET...SO COULD
STILL BE A WINDOW OF OPPORTUNITY FOR SOME STORMS THIS EVENING IN SE
MO AND WRN KY. MODEL SOUNDINGS ALSO INDICATING DECENT WIND SHEAR
ALOFT WITH SPEEDS INCREASING TO OVER 50KTS ANT 700 MB/10000 FT.
FORECAST WEB BULB ZERO HEIGHTS ARE FAVORABLE FOR HAIL. THUS...IF A
CLUSTER OF STORMS DOES MANAGE TO DEVELOP LATE THIS AFTERNOON...COULD
BE SOME HAIL AND/OR DAMAGING WIND.
EXPECT PRECIP TO LINGER OVER THE CWA THIS EVENING...WITH THE BEST
CHANCES (LIKELY) OVER THE EXTREME SOUTHEAST CORNER. MODELS STILL
INDICATING A BIT OF INSTABILITY THERE BETWEEN 03Z AND 06Z...SO ADDED
A CHANCE OF THUNDER. BETWEEN 06 AND 12Z WEDNESDAY MORNING THERE MAY
BE SOME PATCHY FOG AROUND...ESPECIALLY IMMEDIATELY BEHIND THE VERY
SLOW MOVING SFC FRONT.
A NARROW AREA OF HIGH PRESSURE WILL THEN PREVAIL THROUGH WEDNESDAY.
WEDNESDAY NIGHT A WEAK SURFACE TROF WILL CROSS THE REGION...BUT ITS
PASSAGE SHOULD PRODUCE NO MORE THAN A FEW CLOUDS...A WIND SHIFT AND
SHOT OF CHILLY AIR (NORTHEAST COUNTIES) AS ANOTHER HIGH NOSES SOUTH
FROM CANADA THU. THIS NEXT HIGH WILL THEN DOMINATE THE REGIONS
WEATHER...KEEPING IT DRY WITH A WARMING TREND FOR FRI AS THE HIGH
SLIPS EAST.
SATURDAY INTO SATURDAY NIGHT...MODELS STILL TRYING TO PUSH A STRONG
STORM SYSTEM ACROSS THE MID MISSISSIPPI VALLEY. LATEST MODEL RUNS
NOW INDICATING THAT THE SURFACE LOW WILL WIND UP OVER THE THE
CENTRAL PLAINS SAT NIGHT...WITH A COUPLE OF SHORT WAVES ROTATING
AROUND THE MAIN VERY STRONG MID LVL LOW INTO THE REGION. WIND FIELDS
WILL BE ESPECIALLY STRONG WITH THIS SYSTEM...AND THE GULF OF MEXICO
SHOULD BE WIDE OPEN FOR BUSINESS SAT AND SAT NIGHT. AT THIS
TIME...EXPECT A FAIRLY GOOD CHC OF A SEVERE SQUALL LINE MOVING
ACROSS THE REGION SAT NIGHT. MID LVL JET/DRY PUNCH WILL ADD TO THE
RISK OF DAMAGING WINDS AND HAIL IF A SQUALL LINE DOES DEVELOP. OF
COURSE...THIS IS WAY OUT IN TIME...SO WILL NEED TO MONITOR MODEL
CHANGES IN THE UPCOMING DAYS. HOWEVER...MEDIUM RANGE MODEL
CONSISTENCY THE PAST FEW DAYS LEADS US TO A BIT HIGHER CONFIDENCE
THAN USUAL GIVEN THE LENGTH IN TIME OUT WE ARE TALKING ABOUT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT
Hazardous weather outlook, Feb 20, 3:38 AM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST TUE FEB 20 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CST TUE FEB 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY SOUTH OF A
LINE FROM PERYVILLE MISSOURI TO CALHOUN KENTUCKY. THIS EVENING
THUNDERSTORMS ARE POSSIBLE ACROSS THAT PART OF KENTUCKY SOUTHEAST
OF A LINE FROM GREENVILLE TO MURRAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AS A VIGOROUS STORM SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHERN
PLAINS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT. THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER
EVENT EXISTS DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.
JAP
Hail, Stoddard
- When
- February 20, 5:31 PM CST to 5:37 PM CST
- Where
- Stoddard County, 4 mi W of Swinton to Swinton
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.030, -90.022
A swath of large hail up to 1.5 inches in diameter tracked across north central parts of the county.
Hail, Scott
- When
- February 20, 5:45 PM CST
- Where
- Scott County, Oran
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -89.670
Hail, Scott
- When
- February 20, 6:05 PM CST to 6:14 PM CST
- Where
- Scott County, Benton to Scott City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -89.570
A swath of large hail tracked across northern Scott County. This was the first of two hailstorms that tracked across the county. The second and more severe storm occurred about an hour later.
Hail, Wayne
- When
- February 20, 6:24 PM CST
- Where
- Wayne County, Wappapello
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.930, -90.280
Hail, Butler
- When
- February 20, 6:25 PM CST
- Where
- Butler County, 7 mi NW of Poplar Bluff
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.822, -90.489
Hail occurred on U.S. Highway 60.
Hail, Ripley
- When
- February 20, 6:28 PM CST
- Where
- Ripley County, 9 mi N of Doniphan
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.820
Hail, Stoddard
- When
- February 20, 6:32 PM CST
- Where
- Stoddard County, Puxico
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.950, -90.180
Hail, Carter
- When
- February 20, 6:38 PM CST to 6:43 PM CST
- Where
- Carter County, Grandin
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -90.830
Hail, Stoddard
- When
- February 20, 6:52 PM CST to 7:03 PM CST
- Where
- Stoddard County, Advance to 6 mi NE of Bloomfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -89.920
Hail, Butler
- When
- February 20, 7:30 PM CST
- Where
- Butler County, 3 mi S of Broseley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.637, -90.250
Hail, Scott
- When
- February 20, 7:33 PM CST
- Where
- Scott County, Chaffee to Scott City
- Measured
- 2.5 in hail
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -89.670
Very large hail to about the size of baseballs pounded northern Scott County. In Scott City, at least several vehicle windows were smashed. At a car dealership on the south side of Scott City, about eight of 50 vehicles were damaged. At least one house roof was damaged. Some roads were covered in hail, and a tractor-trailer jack-knifed on Interstate 55 just north of the Scott City exit.
Hail, Wayne
- When
- February 20, 7:39 PM CST
- Where
- Wayne County, Wappapello
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.930, -90.280
Hail, Bollinger
- When
- February 20, 8:05 PM CST
- Where
- Bollinger County, Arab
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -90.080
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 20 to 22, 200720 events
- Heavy Snow in California, February 20 to 22, 200718 events
- Flooding in Nebraska, February 20 to 28, 200714 events
- Hail in Illinois, February 20, 20071.75 in hail · 10 events
- Flooding in Nebraska, February 20 to 27, 20079 events
- Flooding in Kansas, February 20 to 22, 20076 events
- Hail and Damaging Wind in Tennessee, February 20 to 21, 20071.75 in hail · 6 events
- Hail in Kentucky, February 20, 20071 in hail · 5 events
- Flooding in Missouri, February 20 to 22, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9137, 9140, 9138, 9141, 9139, 9142, 9145, 9147, 9146, 9223, 9152, 9150, 9186.